Tornadoes · United States · Missouri · 2005
F0 tornado, Tecumseh, Missouri, January 12, 2005
This F0 tornado ran 1.0 miles across Ozark County on January 12, 2005, touching down at 8:56 PM CST and reaching 100 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- January 12, 2005
- Touchdown
- 8:56 PM CST (02:56 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Ozark County
- Touchdown point
- 36.580, -92.280
- Lift-off point
- 36.580, -92.280
- Record number
- 5
What the Weather Service recorded
A brief tornado touched down near the community of Tecumseh. Several large trees were snapped along Highway 160 near Cloud Nine Resort.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:47 UTC | 12:45 UTC | Flash Flood Warning | SGF |
| 02:55 UTC | 03:45 UTC | Severe Thunderstorm Warning | SGF |
| 03:08 UTC | 04:00 UTC | Tornado Warning | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Jan 12, 8:55 PM CST, 1 minute earlier.
Area forecast discussion, Jan 12, 8:55 PM CST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 855 PM CST WED JAN 12 2005 .DISCUSSION... BROKEN SQUALL LINE WITH EMBEDDED BOW SEGMENTS CONTINUES TO MOVE ACROSS SOUTH CENTRAL MO. 00Z KSGF SOUNDING LAUNCHED MINUTES BEFORE THIS LINE SHOWS THAT INSTABILITY REMAINS QUITE WEAK DESPITE SPRING-LIKE AIRMASS PRESENT IN THE WARM SECTOR. STRONG LOW LEVEL AND DEEP LAYER VERTICAL SHEAR HELPING TO SUSTAIN ACTIVITY WITH EMBEDDED BOW SEGMENTS LIKELY STILL CAPABLE OF SEVERE WIND DAMAGE. CURRENTLY MONITORING SMALL LEWP SEGMENT WHICH PRODUCED A 49 KNOT GUST AT FLIPPIN ARKANSAS AND WILL AFFECT PORTIONS OF OZARK...HOWELL AND OREGON COUNTIES OVER THE NEXT HOUR OR TWO. ADDITIONAL WARNINGS MAY BE REQUIRED. HAVE TRIMMED BACK WW#3 ELSEWHERE AND EXPECT IT WILL BE ALLOWED TO EXPIRE ON TIME AT 11 PM. 00Z KSGF SOUNDING ALSO INDICATED ABNORMALLY HIGH PRECIPITABLE WATER CONTENT WITH 1.33 SOME 300 PERCENT ABOVE NORMAL REFLECTIVITY CROSS SECTIONS CONTINUE TO SHOW HIGHEST REFLECTIVITIES MAINTAINED BELOW AN UNUSUALLY HIGH FREEZING LEVEL...HELPING TO ADD TO VERY EFFICIENT RAINFALL RATES. EXPECT THAT FLOODING THREAT WILL CONTINUE TO WORSEN OVERNIGHT AS PRECIPITATION CONTINUES TO DEVELOP AND SPREAD NORTHWARD AHEAD OF UPPER LEVEL SYSTEM IN AN AREA OF VERY STRONG MID LEVEL FRONTOGENESIS. KSGF JUST PUSHED 6 OF RAINFALL FOR THE MONTH LASTLY...STRONG LOW LEVEL COLD ADVECTION IN THE WAKE OF SURFACE COLD FRONT HAS SENT TEMPERATURES BELOW FREEZING ACROSS FAR NWRN PORTIONS OF THE CWA. MEANWHILE...TEMPERATURES ALOFT REMAIN WELL ABOVE FREEZING WITH 850MB LOW CENTER STILL CENTERED OVER OKLAHOMA. ALTHOUGH BEST FORCING APPEARS TO BE SOUTH AND EAST GIVEN SHARP DRY SLOT NOTED IN SATELLITE IMAGERY...LIGHT FREEZING RAIN IS EXPECTED...ESPECIALLY WITH APPROACH OF UPPER LEVEL LOW. THEREFORE HAVE ISSUES A FREEZING RAIN ADVISORY FOR BOURBON COUNTY KS...AND WILL EXPAND SOUTHEASTWARD OVERNIGHT IF TEMPERATURES CONTINUE TO FALL BELOW FREEZING AND ADDITIONAL LIGHT RAIN DEVELOPS. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH UNTIL THURSDAY 3 AM ALL COUNTIES. .KS...FLOOD WATCH UNTIL THURSDAY 3 AM BOURBON...CHEROKEE AND CRAWFORD COUNTIES. FREEZING RAIN ADVISORY BOURBON COUNTY UNTIL 8 AM. BOOKBINDER
Hazardous weather outlook, Jan 12, 8:05 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 805 PM CST WED JAN 12 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 805 PM CST WED JAN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT. WEATHER HAZARDS EXPECTED: WIDESPREAD THUNDERSTORMS CAPABLE OF PRODUCING... HAIL TO THE SIZE OF PENNIES. DAMAGING WIND GUSTS TO 60 MPH. TORRENTIAL RAINFALL WITH WIDESPREAD FLASH FLOODING. FREEZING RAIN. AREAS AFFECTED AND TIMING: STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST INTO SOUTH CENTRAL MISSOURI BETWEEN 8 AND 11 PM BEFORE EXITING THE AREA. MODERATE TO HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL ALSO CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS ACROSS THE REMAINDER OF THE REGION...WITH MODERATE TO WIDESPREAD FLOODING EXPECTED. FREEZING RAIN WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI...ESPECIALLY AFTER MIDNIGHT. DISCUSSION: STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE ACROSS SOUTH CENTRAL MISSOURI FOR THE NEXT SEVERAL HOURS. DESPITE WEAK INSTABILITY...STRONG VERTICAL WIND SHEAR WILL SUPPORT LOCALLY DAMAGING WINDS AND A FEW HAIL STONES UP TO THE SIZE OF PENNIES. ELSEWHERE...MODERATE TO HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS WILL ACROSS THE ENTIRE REGION THROUGH THE EARLY MORNING HOURS. FLASH FLOODING WILL BECOME AN INCREASING THREAT AS STORMS MOVE REPEATEDLY ACROSS THE SAME AREAS. A QUICK ONE TO TWO INCHES OF RAINFALL WILL OCCUR IN SOME AREAS WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WITH AN ALREADY SATURATED GROUND...ANY HEAVY RAIN WILL QUICKLY TURN INTO EXCESS RUNOFF AND RESULT IN FLASH FLOODING. LASTLY...TEMPERATURES HAVE FALLEN SHARPLY OVER EXTREME SOUTHEAST KANSAS IN THE WAKE OF A STRONG COLD FRONT. AS READINGS FALL BELOW FREEZING ACROSS WEST CENTRAL MISSOURI AND EXTREME SOUTHEAST KANSAS OVERNIGHT...RAIN WILL GRADUALLY CHANGE OVER TO FREEZING RAIN. LIGHT TO MODERATE ICING COULD DEVELOP OVER THE AFFECTED AREAS. MORE INFORMATION CAN BE FOUND IN THE FREEZING RAIN ADVISORY PRODUCT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FREEZING RAIN MAY CONTINUE OVER WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS INTO THE MORNING HOURS. OTHERWISE...COLD WEATHER WITH WIND CHILL VALUES OF AROUND ZERO WILL OCCUR OVER THE UPCOMING WEEKEND AS ARCTIC AIR SURGES SOUTH OVER THE MID SECTION OF THE COUNTRY. A WEAK DISTURBANCE MAY PRODUCE SOME LIGHT SNOW ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT ARE ALSO ENCOURAGED TO RELAY REPORTS OF FLOODING. BOOKBINDER
In the hours before
Local storm report, Jan 12, 7:00 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND GST 2 N AURORA 37.00N 93.72W
01/12/2005 60 MPH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
SAWLocal storm report, Jan 12, 7:24 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 N MORRISVILLE 37.52N 93.43W
01/12/2005 0.88 INCH POLK MO PUBLIC
PENNY TO NICKEL SIZE HAIL COVERING THE GROUND. ALSO
SHINGLE DAMAGE TO PROPERTY.
0615 PM FLASH FLOOD CASSVILLE 36.68N 93.87W
01/12/2005 BARRY MO LAW ENFORCEMENT
STREET FLOODING AND ROADS CLOSED WITHIN THE CITY LIMITS
0656 PM FLASH FLOOD LOUISBURG 37.75N 93.15W
01/12/2005 DALLAS MO LAW ENFORCEMENT
WATER OVER STATE HIGHWAY 64 WEST OF THE U.S. HIGHWAY 65
JUNCTION
SAWSpecial weather statement, Jan 12, 7:39 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 739 PM CST WED JAN 12 2005 KSZ073-097-101-MOZ055>058-066>071-077>081-088>091-093-094-101>103- 130239- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE- DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER- MORGAN-NEWTON-PHELPS-POLK-PULASKI-ST. CLAIR-STONE-VERNON-WEBSTER- INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD... FORT SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. 739 PM CST WED JAN 12 2005 SEVERE THUNDERSTORM WATCH NUMBER 3 IS CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE... HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER... MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE... VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. MOZ082-083-092-095>098-104>106-130400- CHRISTIAN-DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TANEY-TEXAS- WRIGHT- INCLUDING THE CITIES OF...AVA...BRANSON...HOUSTON... OZARK AND WEST PLAINS. 739 PM CST WED JAN 12 2005 SEVERE THUNDERSTORM WATCH NUMBER 3 REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...DENT...DOUGLAS...HOWELL...OREGON...OZARK...SHANNON... TANEY...TEXAS AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BRANSON...HOUSTON...OZARK AND WEST PLAINS. BOOKBINDER
Local storm report, Jan 12, 7:58 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0736 PM FLASH FLOOD 1 S NEWTONIA 36.87N 94.18W
01/12/2005 NEWTON MO LAW ENFORCEMENT
WATER OVER HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY
SAWLocal storm report, Jan 12, 8:35 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD SPRINGFIELD 37.20N 93.30W
01/12/2005 GREENE MO NWS EMPLOYEE
WARD BRANCH CREEK IS OUT OF ITS BANKS AND FLOWING OVER
EAST BUENA VISTA ROAD (SOUTH OF THE JAMES RIVER
EXPRESSWAY AND WEST OF HIGHWAY 160)
0825 PM FLASH FLOOD 2 W FAIR GROVE 37.38N 93.19W
01/12/2005 GREENE MO AMATEUR RADIO
HIGHWAY CC CLOSED WEST OF FAIR GROVE NEAR HIGHWAY H DUE
TO FLOODING
SAWLocal storm report, Jan 12, 8:52 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0833 PM FLASH FLOOD 2 E FAIR GROVE 37.38N 93.11W
01/12/2005 GREENE MO BROADCAST MEDIA
2 WATER RESCUES IN PROGRESS: AT THE INTERSECTION OF FARM
ROAD 235 AND HWY E...ALONG WITH THE INTERSECTION OF FARM
ROADS 231 AND 2
SAWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
2.9 hours before the tornado, 140 km from the path. January 13, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -25004 J/kg
- Surface CAPE
- 14 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
Springfield, MO (KSGF), 12:00Z
9.1 hours after it, 140 km from the path. January 13, 2005.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 3 J/kg
- Mixed-layer LCL
- 371 m above ground
- 0-6 km bulk shear
- 120 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.0 K/km
The surface observations
Mountain Home/Baxter County (BPK), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 01:53 UTC | 64 | 56 | 150° 13 kt | 1001 | -RA | |
| 02:34 UTC | 62.6 | 57.2 | 150° 13 kt | 18 | 999.3 | -TSRA |
| 02:45 UTC | 60.8 | 55.4 | 210° 17 kt | 35 | 1002 | +TSRA BR |
| 02:53 UTC | 57 | 55 | 220° 11 kt | 25 | 1001.4 | +TSRA BR |
| 02:58 UTC | 55.4 | 55.4 | 220° 10 kt | 20 | 1001 | +TSRA BR |
| 03:08 UTC | 55.4 | 55.4 | 230° 7 kt | 1000.7 | +TSRA BR | |
| 03:11 UTC | 55.4 | 55.4 | 220° 6 kt | 1001 | +TSRA BR | |
| 03:15 UTC | 55.4 | 55.4 | 260° 8 kt | 1000.7 | +TSRA BR | |
| 03:23 UTC | 55.4 | 55.4 | 5 kt | 1001 | TSRA BR | |
| 03:53 UTC | 56 | 55 | 4 kt | 1001 | VCTS -RA | |
| 04:32 UTC | 55.4 | 55.4 | 240° 3 kt | 1001 | VCTS +RA BR | |
| 04:39 UTC | 55.4 | 55.4 | 170° 3 kt | 1000.7 | +RA BR | |
| 04:42 UTC | 55.4 | 55.4 | 190° 5 kt | 1000.7 | +RA BR | |
| 04:53 UTC | 57 | 55 | 240° 5 kt | 1001 | VCTS +RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 123 km away, was scanning. The volume nearest the touchdown began at 02:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of January 12, 2005
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 12 | 9:30 PM CST | F1 | Howell, MO | 16.0 | 440 | $300,000 | ||
| January 12 | 9:50 PM CST | F0 | Shannon, MO | 2.0 | 220 | $100,000 | ||
| January 12 | 10:58 PM CST | F2 | Claiborne Parish, LA | 15.0 | 250 | 12 | $4.0 million | |
| January 12 | 11:25 PM CST | F3 | Union, AR | 24.0 | 900 | 2 | 13 | $3.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.